Alert archive / Florida / Tornado Warnings in 2001

Tornado Warning 43, NWS Jacksonville, FL

September 4, 2001Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 4, 2001, 6:31 PM EDT for Saint Johns County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 4, 2001, 6:31 PM EDT (22:31 UTC)
Expired
Sep 4, 2001, 7:00 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Johns County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1432 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WFUS52 KJAX 042234
TORJAX
FLC109-042300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
631 PM EDT TUE SEP 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES FRUIT COVE...

* UNTIL 700 PM EDT

* AT 621 PM EDT STORM SPOTTERS REPORTED FUNNEL CLOUDS AND DOPPLER    
  RADAR INDICATED A DEVELOPING TORNADO NEAR PICOLATA MOVING          
  NORTHEAST AT 5 TO 10 MPH.
 
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM EDT...
  PICOLATA...
  FRUIT COVE...

INTENSE LIGHTNING IS OCCURRING WITH THE PARENT STORM. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

LAT...LON 2992 8140 3005 8138 3011 8165 2985 8160

$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 4, 2:00 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 4, 2:00 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE SEP 4 2001

BLANKET OF LO CLDS THAT WERE OVER SE GA THIS MORNING IS BREAKING UP
AND ALLOWING AFTN TEMPS TO HEAT UP TO FORECAST VALUES. THIS CLOUD
COVER HAS DELAYED CONVECTION BUT WILL LIKELY TO DEVELOP/INCREASE AS
DAYTIME HEATING CONTINUES. CU FIELD OVER NE FL INCREASING AS TEMPS
NEAR/EXCEED THE 90 DEGREE MARK WITH A FEW STATIONS REPORTING A HEAT
INDEX OF 100-105 DEGREES. SCATTERED CONVECTION FIRING UP OVER NE
FL/SE GA WHICH WILL INCREASE IN COVERAGE/INTENSITY THROUGH THE
AFTERNOON. LIGHT WESTERLY 1000MB-700MB STEERING WINDS ...AS PER THE
ETA...WILL RESULT IN SLOW MOVERS THIS AFTERNOON CAPABLE OF LOCALLY
HEAVY PRECIP AMOUNTS. STORMS WILL PROPAGATE W-E ACROSS OUR CWA AND
WILL BE ENHANCED BY INTERACTION OF DEVELOPING STORMS WHICH ARE
DEVELOPING AND MOVING UPSTATE. STORMS LIKELY TO CONTINUE WELL
INTO THE EVENING HOURS OVER THE EASTERN PORTIONS OF OUR CWA.
THEREFORE...WILL CARRY POPS HIGHER THAN THOSE ADVERTISED IN MODEL
GUIDANCE IN THE 1ST PD ALONG THE EASTERN COASTAL COUNTIES OF OUR
CWA.

MODELS SIMILIAR IN MOVING U/L TROF AXIS THAT EXTENDS FROM NEW
ENGLAND TO THE MID ATLANTIC STATES EAST TONIGHT AND THEN THE OVER
THE WESTERN ATLANTIC WATERS. EXTREME SOUTHERN TIP OF TROF HANGS UP
OVER SE GA AND HANDLED SLIGHTLY DIFFERENT WRT TO STRENGTH.
BACKDOOR FRONT DROPS DOWN THE EASTERN SEABOARD AS ANTICYCLONE BUILDS
INTO THE GREAT LAKES REGION. DRIER AIR FOLLOWING FRONT BUT EXPECTED
TO STALL TO OUR NORTH. THEREFORE...THERE SHOULD NOT BE MUCH CHANGE
IN THE OVERALL PATTERN OVER THE SHORT TERM AND WILL GO WITH A
PERSISTENCE TYPE PACKAGE CALLING FOR DIRUNAL CONVECTION.

MARINE...NO HIGHLIGHTS. ISOLD CONVECTION NOTED OVER IMMEDIATE
COASTAL WATERS OF SE GA ATTM. EXPECT COVERAGE TO EXPAND THROUGH THE
AFTERNOON AND LINGER INTO THE EVE. LGT/VRBL WINDS BEING REPORTED AT
41008 AND 41009. THE MESO-ETA INDICATES WEAK GRADIENT TO PERSIST
OVER COASTAL WATERS THROUGH SHORT TERM WILL FOLLOW TREND OF CURRENT
CWF.

EXTENDED...FLO SWINGS AROUND AND BECOMES MORE EASTERLY BY FRIDAY.
THIS WILL KEEP MAX TEMPS SLIGHTLY LOWER THAN THOSE ALONG THE
COAST...OTRW WILL FOLLOW CURRENT FCST TREND.

PRELIM
AMG 70/88/72/88 5655
SSI 73/86/74/86 6655
JAX 72/90/72/90 6755
GNV 70/90/71/90 4755 03

.JAX...
.GA...NONE.
.FL...NONE.

RAM.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:55 PM EDTSevere Thunderstorm WarningJAXClay50 min

Nearby

Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.